Okay I have a question. My endo put me on insulin about 3-4 months ago. I quickly started putting on weight. I have gained 13 pounds all together. He has my on humalog, I take this before meals about 15-20 units. I get exercise just about every day, love walking, but right now i'm at the point where i'm thinking of asking him to put me back on my oral meds. I hated the fortamet because I was always in the bathroom with it, but i'm not able to take the weight off being on the insulin, does any of this sound right or familiar?
It's possible that the reason you're gaining weight is because your diabetes is finally under good control! When your sugars run high, your body starts burning fat for fuel instead because it can't use the sugar from your food. This can cause weight loss, but it's a very unhealthy way to lose weight.
Once your blood sugars get under control, your body can then start using the food you eat for fuel, but it stops using the excess fat.
Usually this process tapers off...in other words, you have gained weight, but probably shouldn't gain a lot more.
Then the trick is to lose weight in a healthy way...by cutting down portion sizes, not overeating simple carbs (potatoes, rice, pasta, white bread, rolls, sweets) and continuing the exercise program. You'll probably lose the weight slowly, but you will lose it. The good thing, too, about losing weight slowly is that you're much more likely to keep it off.
Thank you Ruth! Yes, it's so weird because my blood sugars are getting better and I would think that the weight would come off faster and it doesn't!
Thank you for answering my question! Have a wonderful night!
Regarding your other post: There's no one type of insulin that's more likely or less likely to cause weight gain. My answer above still stands whether you're taking Novolog, Humalog, Lantus, Levemir, or any insulin. Once you're on insulin, the only way to lose weight is to eat less and exercise more. Again, I advise working with a registered dietician if you need to lose weight and especially losing weight while on insulin.